Hail, Rio Arriba
- When
- August 22, 12:16 PM MST to 12:20 PM MST
- Where
- Rio Arriba County, 1.31 mi WSW of Alcalde
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.070, -106.070
Nickel size hail in Alcalde.
An otherwise benign day of isolated to scattered showers and thunderstorms across New Mexico was disrupted by life threatening flash flooding over far southeastern Rio Arriba County. The necessary ingredients for back-building thunderstorms came together along the northeast slopes of the Jemez Mountains during the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An otherwise benign day of isolated to scattered showers and thunderstorms across New Mexico was disrupted by life threatening flash flooding over far southeastern Rio Arriba County. The necessary ingredients for back-building thunderstorms came together along the northeast slopes of the Jemez Mountains during the early afternoon. Steering flow shifted these storms eastward into the area around Hernandez, Chamita, and Alcalde where hail and torrential rainfall were reported for several hours. Emergency management estimated up to 30 homes were inundated with water and mud. Many vehicles were overturned in flood waters and at least three water rescues took place. The most significant damage occurred along highway 74 where a mobile home was washed off it's foundation over 50 feet downstream. Numerous roads were impassable. Local DOT officials said for the first time the main arroyo that crosses under U.S. Highway 285 at Hernandez topped the roadway by up to 4 inches. Locals in the area said this was the worst flood they have observed in several decades.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 10:46 AM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1146 AM MDT MON AUG 22 2016 .AVIATION... 18Z TAF CYCLE Moist/unstable atmosphere to support another round of SCT to NMRS SHRA/TSRA with localized MT top obscurations and MVFR/IFR conditions. Early Cb development over the higher terrain underway and convective temps are a few degrees lower as compared to 24 hours ago. As a result, expect potential impacts to develop more abruptly as surface heating increases next several hours. Storm motions will be a little faster and broadly SW to NE as compared to Sunday. Shifted the start time for VCTS placeholders at central/western TAF sites an hour earlier and maintained tempo SHRA for now. Overall, impacts at FMN, GUP, SAF, LVS, and ABQ appear to be more focused during the 20z-01z window with less organized convective activity in the evening central and west. Will watch for convective lines across east-central and southeast areas after 01z. 41/34 && .PREV DISCUSSION...351 AM MDT MON AUG 22 2016... .SYNOPSIS... A continued moderately to very active weather work week is ahead with shower and storm coverage varying from fair to very good with Thursday arguably the greatest coverage day and the least coverage day on average areawide being somewhat less apparent. With the exception of a good portion of the east on Tuesday, below normal afternoon temperatures will be the rule. Multiple weak to moderate strength troughs or even weak closed low pressure circulations aloft will rather slowly approach and move across the state through Thursday, while yet another cold front will push from northeast to southwest across the state between Wednesday and Thursday. The latter feature will introduce additional low level moisture to help encourage Thursday's expected peak rain coverage. && .DISCUSSION... Weak low pressure will gradually open up into a trough and continue its slow approach toward NM through this evening and, most fcst models agree, will be trailed by another one even more slowly approaching the state for the Wed to Thu period. Satellite loops still show some drying aloft entering far sw NM and that, along with the slow approach of the aforementioned initial weak low is generating some pre dawn light to moderate showers in and near the Gila region. It appears that the most active portion of the state today should be the northern mtns and perhaps southward across and just east of the higher terrain and into the south central mtns. Decided at the last minute to tone down PoPs and QPF somewhat across and immediately adjacent to the Gila region this aftn to account for a little more drying introduced at the base of the trough into that area, tho still retaining some healthy PoPs. The trailing mid-level trough which may even approach as a weak closed low for the Wed to Thu period still may actually temporarily stall over the state for later Wed/Thu or even drift somewhat to the south as it enters the state. Both the 00z GFS and ECMWF are indicating that scenario to a fair degree. That and the back door front should encourage and even more active period. Extended models for the most part still indicating some decent drying as the weekend and early next week come to pass, but latest ECMWF is much slower with the high building in from the west and thus keeps much more precip in, espec east and south. 43 && .FIRE WEATHER... Weather pattern appears to be consistent with a gradual downtrend in the wetting rain footprints next couple days. Then a trend upwards late Wed into Thur thanks to a back door cold front. Moisture would begin to recycle back out Fri into the weekend although this could be a slow process depending on the upper low to the west. A quick peak into next week suggests a drying/warming trend based on the upper high position. Confidence is low to moderate that far out at this time for next week. Despite a gradual lowering trend in RH the next couple of days...humidity values will be on the higher side. Perhaps more seasonable levels on Tue. Wind speeds look to be unusually strong this afternoon across the NE third and went a little higher compared to previous gridded forecasts. Lee side surface low looks to be quite strong for this time of year and will be supported by a strengthening flow aloft due to the ejection of a weak shortwave trough. Storm movement will be quicker the next couple of days thus leading to lessening wetting rainfall footprints overall. Gusty breezes will remain Tue afternoon although appear to be less compared to this afternoon. As a result of the higher transport wind speeds...vent rates appear to be on the higher side Mon-Tue. Back door cold front is still projected to impact portions of the eastern plains Wed into Wed night. Storms will fire up along this boundary push. The parent and stronger shortwave trough will also approach the forecast area from the west at the same time the cold front pushes into the east. The combination of these two entities will increase wetting rain potential later Wed into Thursday. Humidity values will tend to rise...especially on Thur. Went a little above model guidance for gridded dewpoints thus higher humidity due to confidence considerations. Vent rates will lower due to the frontal influence with more poor values showing up Wed/Thu. The main shortwave trough should be out of the area on Friday which means residual higher moisture should recycle out in the form of scattered wetting thunderstorms favoring the mountains. This trend would last into the weekend as storm coverage decreases a little each day. Humidity values should also gradually lower while temperatures rise some. The ECMWF appears to be a little bit more bullish in hold over wetting moisture compared to the GFS but the overall pattern is pretty similar. As mentioned above...building upper level ridge being depicted by both the operational GFS/ECMWF models for next week. Suspect the ridge building will take its time and a back door cold frontal intrusion could delay the onset of the more significant drying. Stay tuned. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 612 AM MDT MON AUG 22 2016 NMZ501>540-231200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 612 AM MDT MON AUG 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON INTO THE EVENING HOURS. RAINFALL MAY STILL BE LOCALLY HEAVY WITH SOME STORMS...MAINLY ACROSS THE WESTERN TWO THIRDS OF NEW MEXICO...BUT THE CHANCE OF HEAVY ENOUGH RAIN TO CAUSE FLASH FLOODING OR HIGH AND FAST FLOWS IN ARROYOS AND SMALL STREAMS IS A LITTLE LESS THAN WAS THE CASE SUNDAY. BURN SCARS AND LOCALES IMMEDIATELY BELOW THEM WILL REMAIN THE MOST AT RISK FOR VERY LOCALIZED FLOODING. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WHILE COVERAGE OF THUNDERSTORMS SHOULD BE SLIGHTLY TO MODERATELY LESS TUESDAY INTO WEDNESDAY MIDDAY...LATE WEDNESDAY THROUGH FRIDAY MAY BRING ANOTHER SIGNIFICANT INCREASE IN SHOWERS AND STORMS ACROSS MUCH OF THE FORECAST AREA. STORM MOTIONS MAY WELL BE SLOW ONCE AGAIN AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 43
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
110 PM MDT MON AUG 22 2016
NMZ517-221945-
LOWER CHAMA RIVER VALLEY-
110 PM MDT MON AUG 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA COUNTY
UNTIL 145 PM MDT...
AT 109 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF VELARDE...OR 6 MILES NORTH OF ESPANOLA...MOVING
EAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EMBUDO...VELARDE...DIXON...OHKAY OWINGEH PUEBLO...LYDEN...
HERNANDEZ...LA VILLITA...RINCONADA...CHAMITA AND ALCALDE.
THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 337 AND 343.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3610 10585 3610 10587 3608 10586 3608 10587
3606 10587 3605 10586 3602 10585 3605 10612
3615 10615 3624 10588 3623 10587 3624 10585
TIME...MOT...LOC 1909Z 261DEG 11KT 3610 10607
SHOEMAKEThe Albuquerque radar (KABX), 123 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
7 flash flood, 1 hail. Local standard time, as filed.
Nickel size hail in Alcalde.
At least three vehicles stalled in flood waters along county road 56A.
Vehicle overturned on highway 74 near mile marker 2 due to flood waters. Women was rescued from vehicle by fire department.
Water over U.S. Highway 84 in Hernandez near highway 74.
Over one foot of water surrounding homes near La Villita.
Numerous roadways flooded and impassable around Hernandez.
Two elderly residents rescued from a mobile home that was washed off it's foundation and displaced over 50 feet downstream. Up to 30 homes inundated with water and at least 10 families displaced from flood waters. U.S. Highway 285, highway 74, and county road 57 all closed to remove mud and debris. County Road 57 washed over with mudslides from nearby mesa.
Numerous roads flooded and impassable around Alcalde.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646043, 646046, 646048, 646053, 646054, 646057, 646064, 646066.